Multiorgan toxicity following combination immunotherapy treatment in melanoma

Bookmark and Share
Published: 18 Oct 2017
Views: 1795
Rating:
Save
Dr Lewis Au - Royal Marsden Hospital, London, UK

Dr Au speaks with ecancer at the ACP immunotherapy workshop about a patient who experienced a series of immune-related adverse events, including myocarditis.

Myocarditis is rare, but fatal if undetected, and while Dr Au describes it as rare even with increased likelihood for patients receiving immunotherapy, he emphasises the need for early detection and awareness of symptoms.

Today I’ll be doing a case presentation in the session talking about immunotherapy toxicities. The case I’ll be presenting is a patient who has had myocarditis, immune related myocarditis, as well as colitis and hepatitis. So hopefully I’ll be interesting and informative talking about a rare toxicity like this with the audience.

How often do we see this toxicity?

Immune related myocarditis has been described as being in the order of maybe 0.5% so it’s relatively rare. The incidence is increased with combination therapy and combination immunotherapy, obviously, is being increasingly utilised in different settings and tumour streams. So I think it’s something that will be seen more often although it’s still relatively rare.

What does myocarditis entail?

Like all the other immunotherapy related toxicities it’s toxicity related to an immune system that is also attacking normal body organs as well as the cancer cells. So with myocarditis it’s the inflammation of the myocardium, or the heart muscles. My particular case it occurred after more than a year on therapy which is, again, a relatively rare scenario. The mortality or the morbidity rate for myocarditis is actually quite high so it’s important to know of this relatively rare toxicity and for early recognition and treatment for patients.

What is the treatment?

In the grand scheme of things immunotherapy and management of toxicity is still a relatively new field. At the moment early recognition, early institution of high dose corticosteroids is probably the cornerstone of treatment at the moment. There are a lot of debates about the utility of a myocardial biopsy to guide management and what the appropriate agents are for advanced immunomodulatory agents if steroids are not helpful. Those two areas in particular are areas of active research in terms of management of this toxicity.

Is it easy to spot?

It is actually relatively difficult and that’s why it’s important to talk about this in forums and discussions like this. The presentations can range from relatively non-specific and mild symptoms up to full-blown decompensated cardiac failure leading to death and morbidity as well. So the range of symptoms and presentations can vary and it relies on the clinician having a high index of suspicion when patients are being treated with these drugs.